PTx is also described during Valsalva manoeuvres in very regular long term marijuana smokers.13 and 14 Our patient had apical bullous lung disease and the fact that his drain was still bubbling after several days on suction suggested he had an ongoing air leak. He declined to have a larger bore drain inserted and unfortunately his drain dislodged prior to full radiological selleck screening library resolution. A referral to cardiothoracic services was considered but as the patient was clinically and radiologically stable following the removal of his drain he was discharged after strong counselling not to fly, dive and to give up smoking completely. However, he
has failed to keep his appointments for follow up. Marijuana is the most common illegal drug used in the UK. There are no conflicts of interest in this paper. “
“A 53 year-old woman with a 3.7-year history of progressive lower-limb weakness
due to amyotrophic lateral sclerosis (ALS), confirmed two years previously, was admitted with a one-month history of episodes of dizziness, some of which were associated with brief loss of consciousness. She was noted to be pale during these events and at least one episode occurred on laughing. She was incontinent during a few Cell Cycle inhibitor events, but always fully recovered within minutes. She had a cough productive of green sputum for one week and on examination she was drowsy with poor respiratory effort. She was wheelchair bound with global flaccid most weakness in the lower limbs, mild upper limb weakness and very mild bulbar impairment. Arterial blood gases showed acute on chronic type-two respiratory failure (pH = 7.17, PaCO2 = 15.1 kPa) and her chest radiograph showed bibasal atelectasis. Non-invasive ventilation (NIV) was initiated together with a seven-day course of amoxicillin. She improved clinically and physiologically with rapid correction of the respiratory acidosis. However, she
suffered profound bradycardia, sometimes associated with transient loss of consciousness, on each occasion the NIV mask was removed (Fig. 1), in the early stages after initiation of NIV. The episodes of bradycardia resolved when NIV was recommenced. She was taking a number of medications that could potentially induce bradycardia: atenolol, diltiazem, ranitidine (cimetidine has been shown to cause bradycardia), and quinine. These were discontinued, but the frequency and severity of the episodes of bradycardia were unaffected. The episodes of bradycardia occurred too rapidly for hypoxia to be implicated as the cause and they persisted after correction of the initial respiratory acidosis. There was no evidence of myocardial infarction or an intrinsic conduction abnormality on her ECG. The episodes of bradycardia were fully blocked by pre-treatment with atropine before removal of the mask (Fig. 1). Subsequently, an isoprenaline infusion was commenced with similar efficacy.